Case Report

Case study: New onset of neuropsychiatric symptoms following switching to a dolutegravir regimen

Ahmed Badat, Karishma Lowton
South African Journal of Psychiatry | Vol 28 | a1782 | DOI: https://doi.org/10.4102/sajpsychiatry.v28i0.1782 | © 2022 Ahmed Badat, Karishma Lowton | This work is licensed under CC Attribution 4.0
Submitted: 09 August 2021 | Published: 29 March 2022

About the author(s)

Ahmed Badat, Department of Psychiatry, Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa
Karishma Lowton, Department of Psychiatry, Faculty of Health Sciences, University of the Witwatersrand, Johannesburg, South Africa


Share this article

Bookmark and Share

Abstract

Although reports of neuropsychiatric side effects have been reported with efavirenz, these have been limited in comparison with regard to the now recommended dolutegravir regimens. We present a patient with new onset neuropsychiatric manifestations secondary to dolutegravir that resulted in significant physical injuries. The patient was initiated on risperidone for symptomatic control which was subsequently weaned and discontinued following reverting to an original efavirenz antiretroviral regimen, with resolution of neuropsychiatric symptoms. Neuropsychiatric side effects are increasingly noted with dolutegravir, and these should be monitored for on initiation and switching of treatment regimens.

Keywords

neuropsychiatric symptoms; dolutegravir; side effects; regimens; monitoring; switching of treatment

Metrics

Total abstract views: 1652
Total article views: 787


Crossref Citations

No related citations found.